... I have been having anxiety and panic attacks. Over the last 3 days I have been having a lot of palpitations almost through the day. They feel more pronounced at night when I try to sleep. Do these get better with time? Also, when I had a panic attack pre-fluoxetine I had my heart monitored for 2 hours and it was completely normal.
Constant palpitations due to fluoxetine. I started fluoxetine 10 mg 11 days back as...
- 20 Mar 2019 by SnehalMankikar
- 21 March 2019
- arrhythmia, anxiety, panic disorder, fluoxetine
Thank you so much bestpup and wildcat for your responses. It is very reassuring for me.
To give you some more background, in Dec a walk in doctor(as my GP was on mat leave) put me on nortriptylene as I had daily migraines. After a month she asked me to discontinue it and get an ECG first as she felt my pulse was high(99). Due to abrupt stopping of the medicine, I had a very bad panic attack and have lived in a state of panic for almost 2 months. However i did have an ECG at the ER and they confirmed that my heart is normal.
My regular GP is back and has put me on 10 mg fluoxetine. I met her yesterday and told her about my palpitations and at times feeling faint. She also said these are normal initial side effects. She has also referred me to Anxiety Coaching and counselling and is doing blood work to rule out deficiencies. She wanted me to up the dose to 20 mg, but am still keen on taking 10 mg.
Should I check with her on reducing the dose or taking 10 mg on alternate days? She's more sold on upping it to 20 mg though
It's quite possible the fluoxetine could be causing your palpitations.
1 to 10% of patients who take fluoxetine can have palpitations as a side effect.
My advice to you would be to contact your doctor first thing in the morning and tell them the palpitations started at the same time you started the fluoxetine.
Do not stop taking the fluoxetine or adjust the dose until you speak with your physician who prescribes the fluoxetine.
Lastly, make sure you mention the panic attacks as well.
"Very common (10% or more of users): Insomnia (up to 33%), anxiety (up to 15%), nervousness (up to 14%)"
"Common (1% to 10% of users): Flushing/hot flush, hypertension, palpitations"
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
These are common side effects when starting fluoxetine (Prozac) and they generally resolve within a week or two.
You should notify your doctor of any side effects you have. It's possible that a temporary decrease in dosage may help your metabolism adjust to the medication more easily.
Best regards and I hope you're feeling better soon. Wild Cat
- Fluoxetine Information for Consumers
- Fluoxetine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fluoxetine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.